In Parkinson's disease (PD) progressive alteration of striatal N-methyl-d-aspartate receptors (NMDARs) signaling has emerged as a considerable factor for the onset of the adverse motor effects of long-term levodopa (l-DOPA) treatment. In this regard, the NMDAR channel blocker amantadine is so far the only drug available for clinical use that attenuates l-DOPA-induced dyskinesia (LID). In this study, we examined the influence of a basal corticostriatal hyper-glutamatergic transmission in the appearance of dyskinesia, using a genetic mouse model lacking d-Aspartate Oxidase (DDO) enzyme (Ddo−/− mice). We found that, in Ddo−/− mice, non-physiological, high levels of the endogenous free d-amino acids d-aspartate (d-Asp) and NMDA, known to stimulate NMDAR transmission, resulted in the loss of corticostriatal synaptic depotentiation and precocious expression of LID. Interestingly, the block of depotentiation precedes any change in dopaminergic transmission associated to 6-OHDA lesion and l-DOPA treatment. Indeed, lesioned mutant mice display physiological l-DOPA-dependent enhancement of striatal D1 receptor/PKA/protein phosphatase-1 and ERK signaling. Moreover, in line with synaptic rearrangements of NMDAR subunits occurring in dyskinetic animal models, a short l-DOPA treatment produces a dramatic and selective reduction of the NR2B subunit in the striatal post-synaptic fraction of Ddo−/− lesioned mutants but not in controls. These data indicate that a preexisting hyper-glutamatergic tone at NMDARs in Ddo−/− mice produce abnormal striatal synaptic changes that, in turn, facilitate the onset of LID.Highlights
□Increased d-aspartate results in the loss of corticostriatal synaptic depotentiation. □Preexisting hyper-glutamatergic tone facilitates the onset of LID. □l-DOPA-treated Ddo−/− lesioned mice show synaptic changes in striatal NMDAR subunits.